Nebraska, 2025

High Wind in Nebraska, March 4, 2025

March 4, 2025 · NWS LBF · 3 events in 3 counties and zones

High winds of 30 to 40 mph with a few gusts to around 60 mph occurred across portions of western and north central Nebraska during the late morning and afternoon hours on March 4th. Peak wind gusts reached 60 mph or higher at the Imperial, Broken Bow and North Platte ASOS stations.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

High winds of 30 to 40 mph with a few gusts to around 60 mph occurred across portions of western and north central Nebraska during the late morning and afternoon hours on March 4th. Peak wind gusts reached 60 mph or higher at the Imperial, Broken Bow and North Platte ASOS stations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 4, 5:21 AM CST, 4 hours 39 minutes earlier. Its key messages:

  • Blizzard Warning in effect across much of western and north central Nebraska from early Tuesday morning through Wednesday morning. Whiteout conditions could lead to potentially life- threatening travel.
  • Damaging north wind gusts at or above 60 miles per hour are expected across all of western and north central Nebraska Tuesday.
  • High confidence for an additional round of snow Thursday into Friday across central and western Nebraska, though amounts remain uncertain.
Area forecast discussion, Mar 4, 5:21 AM CST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
521 AM CST Tue Mar 4 2025

.KEY MESSAGES...

- Blizzard Warning in effect across much of western and north
  central Nebraska from early Tuesday morning through Wednesday
  morning. Whiteout conditions could lead to potentially life-
  threatening travel.

- Damaging north wind gusts at or above 60 miles per hour are
  expected across all of western and north central Nebraska
  Tuesday.

- High confidence for an additional round of snow Thursday into
  Friday across central and western Nebraska, though amounts
  remain uncertain.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 405 AM CST Tue Mar 4 2025

A potent storm system continues to evolve across the Plains
early this morning. The center of the vertically stacked system
is over northwest KS and water vapor satellite imagery shows
good moisture transport with plumes for the Pacific and the Gulf
being wrapped into the circulation and bringing 90th percentile
integrated vapor transport values into the region from the
north. Radar returns also continue to blossom as the moisture
combines with robust forcing from significant midlevel
deformation and FGEN, with occasional lightning from embedded
thunderstorms south of I-80. Thus far ptype is liquid but expect
a combination of cooler air advecting and dynamic cooling will
result in a fairly quick changeover to snow. The latest guidance
has shifted QPF further to the east but anticipate a persistent
deformation band will become established this morning into this
afternoon. Given the strong forcing and embedded convective
elements this narrow band will support localized bursts of
snowfall with rates of 1 to 2 inches per hour with potential for
snow totals to equal or exceed 90th percentile values. The
difference of a few miles will be significant in determining
exactly where the snowfall will be maximized. Current ensembles
are indicating the band will be near or to the east of Hwy 83
though confidence in this precise location is not high. Snowfall
amounts will taper off quickly heading further westward into
the panhandle.

Wind dynamics are essentially maxed out above the 99th
percentile as the axis of the amplifying northerly low level jet
moves across Nebraska today. There is high confidence the low
level winds 50 to 60kt just above the surface will mix down and
create a prolonged period of very strong winds spreading from
west to east across the area. Anticipate widespread gusts of
60mph or more with potential for gusts around 70mph especially
east of Hwy 83 later this afternoon into this evening.

Given the high confidence in significant winds and expectation
for at least a couple inches of snow for the majority of the
area especially along/east of Hwy 83, the potential for
blowing/drifting snow to create very hazardous travel due to
slick roads and extremely poor visibility is high. At this time
will maintain the Blizzard Warning for all of central and
western Nebraska. Will monitor satellite/radar trends and later
guidance closely to see if any changes to the current headlines
are warranted later this morning.

Snow diminishes from west to east fairly quickly this afternoon
with any lingering flurries moving out this evening. However
winds and blowing snow will be slow to diminish and peak winds
east of Hwy 83 will likely not occur until this evening into
early tonight. Conditions Wednesday will be much improved with
diminished winds though temperatures will be running a good bit
below normal especially east of Hwy 83.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 405 AM CST Tue Mar 4 2025

Ensemble guidance is in good agreement in bringing another low
out of the Rockies and across the southern Plains Thursday into
Friday. Moisture is limited with this system but mid level
forcing is robust and the potential for several inches of snow
accumulation is trending up. Probabilistic guidance shows a
better than even chance for 4 inches or more of accumulation
mainly north of I-80 and west of Hwy 83 with lower amounts
further to the south and east. Thereafter, an upper level ridge
starts to build over the western US with a warming trend to
temperatures above normal through the weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 520 AM CST Tue Mar 4 2025

Widespread IFR/locally LIFR CIGs and visibilities will persist
through much of today across all of western and north central
Nebraska. Rain changes to snow by late morning, and will lead to
very low visibility with very strong north winds. North winds
gust as high as 50 to 60kts this afternoon, before gradually
weakening late tonight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning until noon CST /11 AM MST/ Wednesday for
NEZ004>006-008-009-022>026-035>037-056>059-069-070-094.
Blizzard Warning from noon today to noon CST Wednesday for
NEZ007-010-027>029-038-071.

&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Brown
Hazardous weather outlook, Mar 4, 4:35 AM CST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
435 AM CST Tue Mar 4 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-051045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
435 AM CST Tue Mar 4 2025 /335 AM MST Tue Mar 4 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Potential exists for scattered thunderstorms south of Highway 2
this morning though severe thunderstorms are not expected.

A Blizzard Warning remains in effect through Wednesday afternoon
across all of western and north central Nebraska. Very strong
northerly winds gusting to 65 miles per hour or greater today are
expected across all of central and western Nebraska. There is
potential for damage to trees and power lines which may cause some
power outages. Accumulating snow is also expected late this morning
into this afternoon. Blowing snow will likely lead to blizzard
conditions for mainly portions of central and southwestern Nebraska
with hazardous travel due to slippery roads and periods of very low
visibility.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Potential exists for another round of accumulating snow Thursday
into Friday though any impacts at this time are uncertain. At this
time, the greatest accumulations look to occur north of Interstate 80
and west of Highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Custer

When
March 4, 10:00 AM CST to 8:00 PM CST
Where
Custer forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

The Broken Bow ASOS recorded a peak wind gust of 66 mph at 448 pm CST. Northwest winds of 30 to 40 mph and gusty occurred across Custer County during the late morning, through the afternoon hours on March 4th.

High Wind, Lincoln

When
March 4, 10:00 AM CST to 8:00 PM CST
Where
Lincoln forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

The North Platte ASOS recorded a peak wind gust of 61 mph at 1150 am CST. Northwest winds of 30 to 40 mph and gusty occurred across Lincoln County during the late morning, through the afternoon hours on March 4th.

High Wind, Chase

When
March 4, 10:00 AM MST to 8:00 PM MST
Where
Chase forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

The Imperial ASOS recorded a peak wind gust of 63 mph at 1255 pm MST. Northwest winds of 30 to 40 mph and gusty occurred across Chase County during the late morning, through the afternoon hours on March 4th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248436, 1248437, 1248435.